Alert archive / Montana / Tornado Warnings in 2000

Tornado Warning 16, NWS Glasgow, MT

September 5, 2000Petroleum County, Montana

NWS Glasgow, MT issued this tornado warning at Sep 5, 2000, 9:02 PM MDT for Petroleum County, Montana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 5, 2000, 9:02 PM MDT (03:02 UTC)
Expired
Sep 5, 2000, 10:00 PM MDT
In force
58 min
Issued by
NWS Glasgow, MT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Petroleum County, MT

The radar

The Billings radar (KBLX), 151 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2000-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2000-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WFUS55 KGGW 060302
TORGGW
MTC069-060400-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
902 PM MDT TUE SEP 5 2000

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  PETROLEUM COUNTY IN NORTHEAST MONTANA

* UNTIL 1000 PM MDT

* AT 902 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 15 MILES NORTHWEST OF WINNETT...MOVING NORTHEAST AT 55 MPH.

* THE TORNADO PRODUCING STORM WILL REMAIN OVER
  RURAL CENTRAL PETROLEUM COUNTY


VERY LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE ALSO EXPECTED
WITH THIS STORM.

LAT...LON 4724 10866 4709 10860 4683 10858 4683 10795
          4711 10802 4757 10802 4757 10829 4730 10829

.END
99

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Sep 5, 8:55 PM MDT, 7 minutes earlier.

Area forecast discussion, Sep 5, 8:55 PM MDT, 7 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
855 PM MDT TUE SEP 5 2000

WATER VAPOR SHOWS AN UPPER LOW OVER NORTHWEST NEVADA WITH AN UPPER
TROUGH MOVING THROUGH WESTERN CANADA. THE RESULT IS SOUTHWEST FLOW
ALOFT ACROSS THE ENTIRE STATE. 02Z SURFACE ANALYSIS SHOWS AN
INVERTED TROUGH ACROSS CENTRAL MONTANA. TSRA HAVE FIRED ALONG THIS
AREA OF SURFACE CONVERGENCE UNDER THE RIGHT ENTRANCE REGION OF A 55
KT MID LEVEL JET. 00Z GGW RAOB SHOWS A GOOD CAP ACROSS THE NORTHEAST
TONIGHT. TSRA HAVE WEAKENED SOMEWHAT AS THEY MOVE EAST...BUT HIGH
SCATTERED POPS FOR THE CWA STILL LOOK GOOD OVERNIGHT. NO UPDATES.
WATERHOUSE

KGGW EBWWW 052/075 047/07^8 049/075 047/075 047/076 865210/81333
KGDV EBWWW 057/072 048/077 049/075 048/073 046/072 864310/81333

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:19 PM MDTSevere Thunderstorm WarningGGWPhillips56 min

Nearby

Tornado Warnings in Montana, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.